Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 11, NWS Rapid City, SD

May 7, 2000Tripp County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 7, 2000, 7:07 PM CDT for Tripp County, South Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 2000, 7:07 PM CDT (00:07 UTC)
Expired
May 7, 2000, 8:10 PM CDT
In force
63 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tripp County, SD

The radar

The North Platte radar (KLNX), 164 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 7:45 PM CDTHail 0.75Hamill, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 410 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
410 m²/s²
0-3 km storm-relative helicity
645 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:00 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 7, 4:00 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT SUN MAY 7 2000

TORNADO WATCH IN EFFECT UNTIL 8PM MDT FOR SOUTHWEST/SOUTH CENTRAL
COUNTIES. STRONG SHORTWAVE MOVING ACROSS CENTRAL WYOMING...WITH
CONVECTION FIRING UP OVER EAST CENTRAL WYOMING. SUFFICIENT
SHEAR/INSTABILITY OVER FAR SOUTH FOR SUPERCELLS.

SHORTWAVE WILL MOVE EAST OF THE AREA OVERNIGHT...WITH PRECIP ENDING.
UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEK.

.UNR...NONE.

KC

In the hours before

Special weather statement, May 7, 6:30 PM CDT, 37 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-080100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
530 PM MDT SUN MAY 7 2000

...TORNADO WATCH FOR CUSTER...FALL RIVER AND SHANNON COUNTIES HAS
BEEN CANCELLED...

THE THREAT OF SEVERE WEATHER HAS ENDED IN THESE COUNTIES AND THUS
THE WATCH HAS BEEN CANCELLED.

LJC
Local storm report, May 7, 7:03 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
603 PM MDT SUN MAY 07 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    3 E EDGEMONT              SD   60 MPH TSTM GUST
05/07/00   FALL RIVER                     REPORTED BY HAM RADIO
                                          OPERATOR.

0355 PM    HOT SPGS                  SD   .75 INCH HAIL
05/07/00   FALL RIVER                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

0412 PM    5 SE HOT SPGS             SD   .88 INCH HAIL
05/07/00   FALL RIVER                     WIND GUSTS TO 60 MPH.
                                          REPORTED BY STORM
                                          SPOTTER.

0515 PM    3 W KYLE                  SD   1 INCH HAIL
05/07/00   SHANNON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0515 PM    WOUNDED KNEE              SD   1 INCH HAIL
05/07/00   SHANNON

0550 PM    MARTIN                    SD   .75 INCH HAIL
05/07/00   BENNETT

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:40 PM CDTSevere Thunderstorm WarningUNRTodd60 min
May 7, 8:01 PM CDTSevere Thunderstorm WarningUNRTripp59 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.